The Lactose Intolerance Clearinghouse Has Moved.

My old website can be found at www.stevecarper.com/li I am no longer updating the site, so there will be dead links. The static information provided by me is still sound.

For quick offline reference, you can purchase Planet Lactose: The Best of the Blog as an ebook on Smashwords.com or Amazon.com or BarnesandNoble.com or a whole lot of other places that Smashwords is suppose to distribute the book to. Almost 100,000 words on LI, allergies, milk products, milk-free products, and the genetics of intolerance, along with large helpings of the weirdness that is the Net.

I suffer the universal malady of spam and adbots, so I moderate comments here. That may mean you'll see a long lag before I remember to check the site and approve them. Despite the gap, you'll always get your say. I read every single one, and every legitimate one gets posted.


Tuesday, October 09, 2007

Constipation - The Other Intestinal Ailment

I seldom talk about constipation here. Diarrhea is one of the major symptoms of lactose intolerance, after all, and even some with dairy allergies or hypersensitivities may suffer from it. Some babies with a cow's milk protein allergy may indeed have constipation as a symptom, but it's rare in adults.

That doesn't mean that constipation can be ignored. Just as I warn that diarrhea may have hundreds of causes, so can constipation. And some of those are relevant to the way many of us live our lives.

An article by Kay Ledbetter for AgNews, a publication of the Texas A&M University System Agriculture Program, notes that older adults especially may be victims of constipation, with some extremely serious complications.

Constipation can account for some of the cases of delirium in older adults, causing symptoms similar to those of Alzheimer's disease, said Andrew B. Crocker, [Texas Cooperative] Extension gerontology specialist.

Nearly everyone becomes constipated at one time or another, Crocker said. But older adults may have more bouts due to lack of exercise, diets low in fiber, not drinking enough liquids and taking more prescription medications.

Most of the time it is not serious, he said. However, sometimes it can cause agitation, aggression and combativeness in older adults.

Crocker also mentioned that a variety of medication may have constipation as a side effect.
Some medicines may lead to constipation. These include some drugs used to treat depression, antacids containing aluminum or calcium, some allergy medicines, some high blood pressure drugs and some drugs used to treat Parkinson's disease.

Many people who do not drink milk do use antacids as a cheap and effective way of supplementing their calcium intake. It's not clear from the article which allergy medications are a problem, but you can check any you take with your doctor of pharmacist.

The route around constipation? Fiber and fluids.
Add fiber to the diet by eating more fresh fruits, vegetables and more whole-grain cereals and breads. Dried fruit such as apricots, prunes and figs are high in fiber. Add small amounts of unprocessed bran to baked goods, cereals and fruit. This may cause bloating and gas for a few weeks. Make diet changes slowly to allow the system to adapt.

Be sure to get enough fluids. Drinking lots of water and juices helps some people get back to regular bowel movements.

Stay active. This is important for overall health too.

Bookmark and Share

1 comment:

doc said...

Many medications can cause constipation. Recent study from Mayo Clinic found acetaminophen and asprin and similar drugs increase risk for constipation.